Alert archive / Maryland / Tornado Warnings in 2004
Tornado Warning 3, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at May 5, 2004, 6:26 PM EDT for Saint Mary's County, Maryland. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2004, 6:26 PM EDT (22:26 UTC)
- Expired
- May 5, 2004, 7:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1889 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
644
WFUS51 KLWX 052226
TORLWX
MDC037-052330-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT WED MAY 5 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* TORNADO WARNING FOR
ST. MARYS COUNTY IN SOUTHERN MARYLAND
* UNTIL 730 PM EDT.
* AT 626 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING TORNADO 4
MILES NORTHWEST OF GOLDEN BEACH. THIS DANGEROUS STORM IS MOVING
SOUTH AT 25 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CALIFORNIA...
GOLDEN BEACH...LEONARDTOWN...ST. MARYS CITY...HOLLYWOOD AND PINEY
POINT.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS
IN ADDITION TO THE TORNADO THREAT...LARGE HAIL AND DAMAGING WINDS CAN
BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW
LAT...LON 3849 7667 3852 7681 3825 7672 3802 7629
3839 7657
$$
MANNINGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 5, 3:00 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 5, 3:00 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT WED MAY 5 2004 .SHORT TERM(TONIGHT AND THURSDAY)... COLD FRONT DROPPING THROUGH PA THIS AFTERNOON WILL BE MAIN FORECAST CHALLENGE FOR THE NEXT 24 HOURS. FRONT IS PROGGED TO MOVE THROUGH THE AREA TONIGHT. FRONT SHOULD CLEAR THE FA BY 03Z. CONVERGENCE ALONG THE BOUNDARY VERY WEAK...SHEAR IS DECENT...MOISTURE IS LIMITED(ALL GENERALLY BELOW 700 MB)...AND INSTABILITY IS MARGINAL (CAPES AROUND 700 J/KG). WILL CONTINUE TO SLIGHT CHANCE SHOWERS AND THUNDERSTORMS THROUGH MID EVENING. LATEST AREA RADAR LOOP SHOWS A WEAK LINE SHOWERS ALONG THE COLD FRONT ATTM WITH ISOLATED SHOWERS DEVELOPING AHEAD OF THE FRONT. THERE IS STILL A CHANCE FOR A FEW STRONG THUNDERSTORMS...MAINLY IN THE SOUTHEAST PORTION OF THE FORECAST AREA. AS PREVIOUSLY MENTIONED WITH THE LOW WB ZERO A FEW HAILERS ARE POSSIBLE. SKIES WILL CLEAR OUT AFTER MIDNIGHT AS SURFACE RIDGE BUILDS. WINDS WILL BE LIGHT...BUT NOT EXPECTING FOG TO BE A PROBLEM. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL WITH H8 TEMPS +8 TO +10 AND SURFACE TEMPS IN THE MID 40S. ON THURSDAY...EXPECT SOME CLOUDS AS WARM FRONT STARTS TO APPROACH FROM THE SOUTHWEST. TEMPERATURES WARM INTO THE 70S...UNCERTAIN WE WILL GET AS WARM AS MET GUIDANCE INDICATES...SO WILL TAKE A BLEND OF MAV/MET NUMBERS FOR HIGHS. && .LONG TERM...FRI-WED... FORECAST UNCERTAINTY GREAT DUE TO RUN TO RUN MODEL INCONSISTENCIES. BROAD SRN RDG NOT QUITE READY TO CONTROL MIDATL AS WLYS ARE FORCED UNDER ERN CAN VORTEX. AS A RESULT A SERIES OF POORLY DEFINED SPEED MAXIMA ALNG SRN BAND OF WLYS KEEPS FRONTAL BDRY WAVERING THRU MID ATL INTO NEXT WEEK. PROXIMITY TO MID TEENS 8H TEMPS POSE POTENTIAL FOR TEMPS WELL UP INTO 80S TO NR 90 S OF THE FRONT BUT DONT HAVE CONFIDENCE IN MODEL FNTL PSNS. LOOKS LIKE FIRST BACKDOOR PUSH ENTERS CWA LATE FRI AND RAISED POPS FRI NITE AND DROPPED TEMPS ESP NR BAY ON SAT. FRONT APPEARS TO REFORM N TO PA SUN AND MON BRINGING TEMPS ABV NORMAL BUT RELUCTANT YET TO BUY MUCH ABOVE NORMAL TEMP YET. . && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. CPW/PMS
Hazardous weather outlook, May 5, 10:44 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1044 AM EDT WED MAY 5 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>056-WVZ048>055-051600- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-LOUDOUN VA-MADISON VA-MINERAL WV- MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA- PAGE VA-PENDLETON WV-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA- ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA- ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE EASTERN WEST VIRGINIA PANHANDLE...NORTHERN AND CENTRAL VIRGINIA...AND THE DISTRICT OF COLUMBIA. .DAY ONE... WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING. A FEW STORMS MAY PRODUCE SOME STRONG WINDS AND SMALL HAIL...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CPW
In the hours before
Special weather statement, May 5, 3:28 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 328 PM EDT WED MAY 5 2004 MDZ003-052030- WASHINGTON MD- ...STRONG THUNDERSTORM IN NORTHERN WASHINGTON COUNTY... AT 330 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN HANCOCK AND HAGERSTOWN IN NORTHERN WASHINGTON COUNTY. THIS STORM WAS MOVING TO THE SOUTHEAST AT 35 MPH. HAGERSTOWN...BOONSBORO AND WILLIAMSPORT WILL BE AFFECTED BY THIS STORM THROUGH 430 PM. IF YOU ARE IN THE PATH OF THIS STORM YOU CAN EXPECT GUSTY WINDS TO 40 MPH AND SMALL HAIL. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Special weather statement, May 5, 4:40 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 440 PM EDT WED MAY 5 2004 MDZ007-052130- HARFORD MD- ...STRONG THUNDERSTORM IN NORTHERN HARFORD COUNTY... AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN NORTHWEST HARFORD COUNTY NEAR NORRISVILLE. THIS STORM WAS MOVING TO THE SOUTHEAST AT 35 MPH. BEL AIR...CHURCHVILLE...EDGEWOOD...PERRYMAN...ABERDEEN AND ABINGDON WILL BE AFFECTED BY THIS STORM THROUGH 530 PM. IF YOU ARE IN THE PATH OF THIS STORM YOU CAN EXPECT GUSTY WINDS TO 40 MPH AND SMALL HAIL. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Special weather statement, May 5, 4:51 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 451 PM EDT WED MAY 5 2004 DCZ001-MDZ009-VAZ053-054-052130- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-DISTRICT OF COLUMBIA DC- FAIRFAX VA-MONTGOMERY MD- ...STRONG THUNDERSTORM MOVING THROUGH THE WASHINGTON METROPOLITAN AREA... AT 450 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GREAT FALLS IN NORTHERN FAIRFAX COUNTY. THIS STORM WAS MOVING TO THE SOUTHEAST AT 35 MPH. THIS STORM WILL MOVE THROUGH ARLINGTON...SOUTHERN MONTGOMERY... AND EASTERN FAIRFAX COUNTIES AND THE DISTRICT OF COLUMBIA THROGH 530 PM. IF YOU ARE IN THE PATH OF THIS STORM YOU CAN EXPECT GUSTY WINDS TO 40 MPH AND SMALL HAIL. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Special weather statement, May 5, 5:19 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 519 PM EDT WED MAY 5 2004 VAZ057-052217- KING GEORGE VA- ...STRONG THUNDERSTORM AFFECTING SOUTHERN KING GEORGE COUNTY... A STRONG THUNDERSTORM LOCATED SOUTH OF JERSEY WILL CONTINUE MOVING SOUTHEAST AROUND 30 MPH. SMALL HAIL...TORRENTIAL RAIN...AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. KL
Local storm report, May 5, 5:20 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT WED MAY 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL ARLINGTON 38.88N 77.10W
05/05/2004 1.00 INCH ARLINGTON VA AMATEUR RADIO
HAM RADIO REPORT
&&
MANNINGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:58 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 62 min |
| May 5, 5:03 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 42 min |
| May 5, 5:22 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 68 min |
| May 5, 6:09 PM EDT | Severe Thunderstorm Warning | LWX | Calvert | 66 min |
| May 5, 6:11 PM EDT | Tornado Warning | LWX | Charles | 34 min |
Nearby
Tornado Warnings in Maryland, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.